Colorado, 2013

Flash Flooding in Colorado, September 12, 2013

September 12, 2013 · NWS GJT · 2 events in 2 counties and zones

Heavy rainfall continued to cause flooding and mudslides across portions of western Colorado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Heavy rainfall continued to cause flooding and mudslides across portions of western Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 12, 2:29 PM MST, 3 hours 50 minutes earlier.

Area forecast discussion, Sep 12, 2:29 PM MST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
329 PM MDT THU SEP 12 2013

.SHORT TERM...(TONIGHT THROUGH FRIDAY NIGHT)
ISSUED AT 329 PM MDT THU SEP 12 2013

SCATTERED SHOWERS AND THUNDERSTORMS WERE MARCHING NORTHWARD ACROSS
THE NORTHERN HALF OF THE FORECAST AREA THIS AFTERNOON ON THE NOSE
OF AN UPPER LEVEL SPEED MAX ENTERING THE 4 CORNERS. HEAVY RAIN AND
SMALL HAIL WERE ASSOCIATED WITH SOME STORMS PER SPOTTER REPORTS.
FREQUENT LIGHTNING AS WELL. MOST STORMS WERE MOVING AT A GOOD
CLIP...AND DECENT 0-6KM VERTICAL WIND SHEAR WAS RESULTING IN SOME
LONGER-LIVED STORMS. ISOLATED STORMS WERE OVER THE SOUTH AT MID-
AFTERNOON.

EXPECT ENERGY TO CONTINUE ROTATING UP THE EAST SIDE OF A CLOSED LOW
ALONG THE SRN NV-UT BORDER TONIGHT. SHOWERS AND SOME THUNDERSTORMS
OVER NORTH-CENTRAL NM SHOULD PUSH INTO SW CO THIS EVENING AS
WELL...SO TRENDED POPS UPWARD ACROSS THE SAN JUAN MTNS AND SRN
FOOTHILLS THROUGH 9 PM. A STATIONARY FRONT APPEARED TO BE BACKED UP
ONTO THE EASTERN SLOPE FOR SOME LOW-LEVEL CONVERGENCE ALONG THE
CONTINENTAL DIVIDE THROUGH THE NIGHT. SO...WILL KEEP THE CHANCE OF
PRECIPITATION THE HIGHEST ACROSS THE SAN JUANS UP THE CONTINENTAL
DIVIDE AFTER MIDNIGHT...WHILE COVERAGE DECREASES MOVING WESTWARD.

MODELS IN GOOD AGREEMENT WITH THE CLOSED LOW SLOWLY MOVING NORTH
ALONG THE UT/NV BORDER ON FRIDAY. LOW BEGINS TO OPEN UP AND DRIFT
ACROSS FAR NRN UT FRI NIGHT. MOISTURE TRANSPORTED INTO OUR AREA FROM
THE WEST AND SOUTH ON ISENTROPIC SURFACES AS THIS OCCURS...SO
SHOULD SEE ANOTHER DAY/EVENING OF SCATTERED SHOWERS AND
THUNDERSTORMS FRIDAY. NAM/GFS SHOW VERTICAL SHEAR DECREASING...SO
STORMS MAY NOT BE AS STRONG TOMORROW. HOWEVER...WITH PRECIPITABLE
WATER VALUES REMAINING ABOVE 3/4 INCH...LOCALLY HEAVY RAINFALL
WILL STILL BE POSSIBLE.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 329 PM MDT THU SEP 12 2013

UPPER LEVEL TROUGH WILL SLOWLY MOVE EAST THROUGH THE AREA SATURDAY
AND SUNDAY...ALLOWING PLENTY OF ENERGY FOR ACTIVE WEATHER. THIS WEEKEND
IS LIKELY TO BE CLOUDY AND WET THROUGHOUT A GOOD PORTION OF THE AREA ONCE
AGAIN. THE MAIN FOCUS OF HEAVY PRECIPITATION SATURDAY WILL BE
ALONG THE UT/CO BORDER AND WILL SHIFT EAST SLIGHTLY SUNDAY TO BE
ALONG THE WEST SIDE OF THE CONTINENTAL DIVIDE.

THE OVERALL PATTERN FINALLY CHANGES LATE MONDAY AS THE UPPER LEVEL
FLOW BECOMES ZONAL AND CUTS OFF THE MOISTURE PLUME WHICH HAS BEEN
IN PLACE FOR WEEKS. THIS MAJOR PATTERN CHANGE IS THE FIRST SIGN OF
THE APPROACH OF AUTUMN IN THE REGION. DRY AIR ACCOMPANYING THIS
CHANGE IN FLOW WILL ALLOW FOR SUNNY DAYS WITH FEW ISOLATED
SHOWERS AND TSTORMS OVER THE HIGHER ELEVATIONS. TEMPERATURES WILL
REMAIN AT OR SLIGHTLY ABOVE NORMAL MONDAY THROUGH THURSDAY NEXT
WEEK. THE 12Z GFS HAS COME INTO BETTER AGREEMENT WITH THE 12Z
ECWMF BY KEEPING AN APPROACHING PACIFIC LOW NORTH OF OUR AREA
MIDWEEK...IMPACTING OUR AREA BY INCREASING THE WIND SPEEDS
ESPECIALLY IN NORTHERN UT AND CO TUESDAY NIGHT INTO WEDNESDAY.
HOWEVER...THE ECMWF IS NOW PROGGING A TROUGH TO MOVE THROUGH
WEDNESDAY WHICH THE GFS HAS NOT PICKED UP ON. CONFIDENCE IS LOW ON
THE DEVELOPMENT OF THIS TROUGH BUT IF THIS TROUGH WEDNESDAY DOES
PASS...EASTERN UT/WESTERN CO MAY SEE AN UPTICK IN
ACTIVITY...ALBEIT MAINLY ELEVATED SHOWERS AND THUNDERSTORMS OVER
HIGHER TERRAIN DUE TO LOW PRECIPITABLE WATER VALUES.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 329 PM MDT THU SEP 12 2013

SCATTERED SHOWERS AND THUNDERSTORMS...MAINLY ALONG AND NORTH OF A
KCNY TO KASE LINE...WILL CONTINUE MOVING NORTH LATE TODAY. BESIDES
LIGHTNING...THE MAIN AVIATION THREATS FROM THE STORMS ARE STRONG
OUTFLOW WIND GUSTS OF 30-40 KTS...HEAVY RAINFALL...AND SMALL HAIL.
ISOLATED THUNDERSTORMS WERE ACROSS THE SOUTH THIS AFTERNOON...BUT
COVERAGE SHOULD INCREASE OVER SW CO AFTER 00Z AS SHOWERS/STORMS MOVE
IN FROM NM. HEAVY RAINFALL IS ALSO POSSIBLE WITH THESE. EXPECT
BRIEF PERIODS OF MVFR OR IFR VISIBILITY AND/OR CIGS FROM SHOWERS
AND THUNDERSTORMS. AFTER 06Z...SHOWERS AND ISOLATED STORMS WILL BE
CONCENTRATED FROM THE SAN JUAN MTNS UP ALONG THE CONTINENTAL
DIVIDE WITH MTN TOPS FREQUENTLY OBSCURED. PATCHY FOG MAY DEVELOP
AT SOME VALLEY AIRPORTS AFTER 06Z AS WELL.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN AFTER 18Z ON
FRIDAY.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...NONE.

UT...NONE.

&&

SHORT TERM...JAD
LONG TERM...JAM
AVIATION...JAD
Hazardous weather outlook, Sep 12, 3:14 AM MST, 15 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
414 AM MDT THU SEP 12 2013

COZ001>014-017>023-UTZ022>025-027>029-131015-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
414 AM MDT THU SEP 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS WILL
REDEVELOP THIS AFTERNOON AND EVENING...FAVORING HIGHER TERRAIN.
SOME STORMS WILL PRODUCE BRIEF HEAVY RAIN BUT THIS WILL BE MORE
LOCALIZED THAT IN RECENT DAYS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

EXPECT A SLOW DECREASE IN AREAL COVERAGE OF SHOWERS AND
THUNDERSTORMS FRIDAY THROUGH THE WEEKEND. GENERALLY...SCATTERED
SHOWERS AND THUNDERSTORMS ARE EXPECTED WITH PRECIPITATION FAVORING
HIGHER TERRAIN.

MONDAY THROUGH WEDNESDAY...MUCH DRIER AIR WILL MOVE INTO THE AREA
WITH ONLY A SLIGHT CHANCE OF AFTERNOON AND EARLY EVENING SHOWERS
AND THUNDERSTORMS...MAINLY OVER THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

CC

In the hours before

Special weather statement, Sep 12, 12:25 PM MST, 5 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
125 PM MDT THU SEP 12 2013

COZ006-017-122015-
GRAND VALLEY CO-UNCOMPAHGRE PLATEAU/DALLAS DIVIDE CO-
125 PM MDT THU SEP 12 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MESA COUNTY UNTIL 215 PM
MDT...

AT 120 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTH OF FRUITA...OR 10 MILES WEST OF
GRAND JUNCTION...MOVING NORTHWEST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  FRUITA...
  LOMA...
  MACK...
  AND THE COLORADO NATIONAL MONUMENT.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3929 10900 3937 10874 3902 10856 3896 10877

MDA
Special weather statement, Sep 12, 1:12 PM MST, 5 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
212 PM MDT THU SEP 12 2013

COZ001-122100-
LOWER YAMPA RIVER BASIN CO-
212 PM MDT THU SEP 12 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MOFFAT COUNTY UNTIL 300
PM MDT...

AT 208 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 31 MILES NORTHEAST OF DINOSAUR...OR 45 MILES EAST
OF VERNAL...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SPARKS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4090 10856 4071 10831 4059 10842 4054 10867
      4066 10884

MDA
Special weather statement, Sep 12, 1:45 PM MST, 4 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
245 PM MDT THU SEP 12 2013

COZ001-122115-
LOWER YAMPA RIVER BASIN CO-
245 PM MDT THU SEP 12 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MOFFAT COUNTY UNTIL 315
PM MDT...

AT 240 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 49 MILES NORTHEAST OF DINOSAUR...OR 56 MILES
NORTHEAST OF NAPLES...MOVING NORTH AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
SPARKS AROUND 250 PM MDT
HIAWATHA AROUND 305 PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4101 10841 4077 10853 4076 10874 4101 10873

JM
Special weather statement, Sep 12, 2:09 PM MST, 4 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
309 PM MDT THU SEP 12 2013

UTZ027-122145-
ARCHES/GRAND FLAT UT-
309 PM MDT THU SEP 12 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAND COUNTY UNTIL 345 PM
MDT...

AT 306 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 18 MILES SOUTHEAST OF GREEN RIVER...MOVING NORTH
AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
RURAL AREAS OF CENTRAL GRAND COUNTY NORTH OF CANYONLANDS AIRPORT
ALONG HIGHWAY 191.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3895 10990 3895 10966 3873 10974 3875 10987

JM
Special weather statement, Sep 12, 2:36 PM MST, 3 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
336 PM MDT THU SEP 12 2013

UTZ027-029-122215-
ARCHES/GRAND FLAT UT-CANYONLANDS/NATURAL BRIDGES UT-
336 PM MDT THU SEP 12 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GRAND AND NORTHERN SAN
JUAN COUNTIES UNTIL 415 PM MDT...

AT 332 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES SOUTHEAST OF CANYONLANDS NATIONAL
PARK...OR 23 MILES SOUTHWEST OF MOAB...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
RURAL NORTHERN SAN JUAN COUNTY THROUGH 415 PM MDT
RURAL SOUTHERN GRAND COUNTY THROUGH 415 PM MDT

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3829 10989 3857 10958 3841 10938 3840 10941
      3839 10944 3838 10943 3836 10942 3816 10973

NL
Special weather statement, Sep 12, 2:53 PM MST, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
353 PM MDT THU SEP 12 2013

COZ001-122215-
LOWER YAMPA RIVER BASIN CO-
353 PM MDT THU SEP 12 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RIO BLANCO AND
SOUTHWESTERN MOFFAT COUNTIES UNTIL 415 PM MDT...

AT 349 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF DINOSAUR...OR 36 MILES
SOUTHEAST OF NAPLES...MOVING NORTH AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT LIGHTNING.

THIS STORM WILL BE NEAR...
DINOSAUR AND ARTESIA AROUND 400 PM MDT.
BLUE MOUNTAIN AROUND 405 PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...
FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4037 10870 4005 10887 4007 10903 4031 10906
      4040 10905

JM

The radar

The Grand Junction radar (KGJX), 117 km away, was scanning. The volume nearest the first event began at 01:19 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, San Miguel

When
September 12, 6:19 PM MST to 10:00 PM MST
Where
San Miguel County, 1.63 mi E of Fall Creek to 2.52 mi W of Sawpit
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.020, -108.000

High water and mudslides closed Highway 145 in several places from three miles east of Norwood to near Sawpit.

Flash Flood, Mesa

When
September 12, 9:34 PM MST to 11:59 PM MST
Where
Mesa County, 3.21 mi E of De Beque to 11.26 mi NNE of De Beque
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.330, -108.160

Mudslides and flooding closed westbound I-70 from near DeBeque to mile marker 70 for several hours.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 528794, 528796.